Tennessee, 2020Damaging Winds in Tennessee, August 27, 2020
August 27, 2020 · NWS OHX · 5 events in 3 counties and zones
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 27. Several reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 27. Several reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 27, 1:57 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 27, 1:57 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
257 PM CDT Thu Aug 27 2020
.DISCUSSION...
Models have continued their slightly quicker trend with Laura
through the mid state on Friday, yet the GFS/NAM/Canadian have
trended further south to line up more with the ECMWF. The better
alignment of model solutions has helped narrow the variability in
QPF, and timing for strong to severe storm potential is largely
unchanged, with potential for spin up tornadoes and damaging wind
gusts in the afternoon and evening Friday. With 2 to 3 inches of
rain and locally higher amounts possible, flooding may also be an
issue Friday afternoon through the early morning hours Saturday.
Currently Laura is a tropical storm heading for the Missouri
Bootheel region before heading east. It looks to be a tropical
depression by that point, and will head just north of the TN/KY
border. Chances for showers and storms will increase around noon
starting at the TN River, and move east during the day. LLJ winds
will ramp up as the low approaches the northern half of the mid
state, so surface winds will also increase as the pressure
gradient tightens. Sustained winds of 10 to 25 mph gusting to 35
mph will be possible outside of thunderstorms. Winds may also back
near the surface as the low approaches in the afternoon, which
will increase low level SRH and 0-1km shear. Soundings do show
this trend, especially the NAM, along with MU parcels from near
the surface. This would point to a spin up tornado threat as well
as a damaging wind threat area wide during the afternoon and
evening. As the upper low moves east late in the evening/early
overnight Friday night, severe chances will diminish as the
CAPE/shear decline rapidly, and dry air aloft moves in on the
backside of the trough. PWAT values still look to approach 2.5
inches in the late afternoon/evening, and consensus still has 2-3
inches of rain for most of the mid state Friday. Isolated higher
amounts will be possible as CAMs show quite a few isolated
signatures that will be able to produce heavy rain, and another
band moving over the same areas. If there is any training of
heavier showers, higher amounts than 2-3 inches will be possible
for those areas, and will have a higher risk of flooding.
Chances for rain will also decrease overnight into Saturday
morning, however a cold front looks to move in late in the day
Saturday, and may bring some chances for strong storms with the
main threat being damaging wind gusts. On Sunday, a minor
shortwave trough will bring chances for showers and storms again
later on Sunday as well. We look to stay in an active pattern next
week, with a series of shortwave troughs bringing chances for
showers and storms along with the usual summertime diurnal
chances. Late in the week/next weekend looks to be dry as models
bring in either weak zonal flow, or a broad ridge towards the
area, which should help limit the chances for afternoon showers
and storms.
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions expected. There could be a few showers around
middle TN this afternoon and evening so will cover this with VCSH.
Winds should stay up overnight as remants of Hurricane Laura
begins to approach. The only place that might have light enough
winds for BR will be CSV. Models showing an outer band possible
as early as 11Z so will include VCTS for BNA/MQY/CKV with
scattered/broken MVFR clouds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 76 86 72 88 68 / 30 100 100 60 30
Clarksville 74 83 71 86 65 / 40 90 90 50 20
Crossville 71 82 68 81 64 / 20 80 100 70 30
Columbia 75 85 72 89 69 / 30 100 100 60 30
Lawrenceburg 73 84 71 88 69 / 30 90 100 60 40
Waverly 74 84 72 88 70 / 40 100 100 60 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Aug 27, 4:02 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Thu Aug 27 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The remnants of Hurricane Laura are expected to move across Middle
Tennessee Friday afternoon through early Saturday morning. Gusty
winds will accompany Laura with localized wind damage possible,
including a few downed trees and scattered power outages. An
isolated tornado or two may occur across Middle Tennessee from late
Friday afternoon through early Saturday morning. Heavy downpours
could cause brief localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.
13
In the hours before
Special weather statement, Aug 27, 3:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Thu Aug 27 2020
TNZ093>095-272215-
Lawrence TN-Wayne TN-Giles TN-
430 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...LAWRENCE AND SOUTHWESTERN
GILES COUNTIES UNTIL 515 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Cherokee to near Lexington
to 8 miles east of Rogersville. Movement was north at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Lawrenceburg, Pulaski, Waynesboro, Loretto, Collinwood, St. Joseph,
Minor Hill, Ethridge, Cypress Inn, Lutts, Goodspring, Leoma,
Westpoint and Iron City.
LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
3535 8800 3541 8761 3529 8707 3500 8706
TIME...MOT...LOC 2130Z 166DEG 34KT 3487 8789 3494 8745 3481 8714
WhiteheadThunderstorm Wind, Lawrence
- When
- August 27, 3:45 PM CST
- Where
- Lawrence County, 0.51 mi ESE of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.048, -87.311
Multiple trees were blown down around the Evans Road area in Five Points, with one tree falling onto a house.
Thunderstorm Wind, Lawrence
- When
- August 27, 3:58 PM CST
- Where
- Lawrence County, 1.97 mi E of Spring Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.215, -87.416
Trees were blown down onto power lines on Spring Creek Road in the Gandy Community.
Thunderstorm Wind, Lawrence
- When
- August 27, 4:06 PM CST
- Where
- Lawrence County, 1.67 mi NNW of Red Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.323, -87.430
A tree was blown down across Redhill Center Road at Big Springs Road.
Thunderstorm Wind, Lewis
- When
- August 27, 4:21 PM CST
- Where
- Lewis County, 7.7 mi ESE of Gordonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.528, -87.303
A tree was blown down that blocked Mt. Joy Road at Baptist Branch Road.
Thunderstorm Wind, Dickson
- When
- August 27, 4:53 PM CST
- Where
- Dickson County, 1.31 mi SW of Colesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.056, -87.365
Power lines were blown down on Marshall Stuart Drive in Dickson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917936, 917937, 917938, 917939, 917940.